Back in 2014, Khaliah Shaw of Snellville, Georgia, began experiencing symptoms of depression. So she went to see a doctor who prescribed her a medication called Lamotrigine, which she promptly filled at her local pharmacy. Little did she know, however, that that prescription would change her life forever.
For the first two weeks, Shaw took the medication and everything seemed to be just fine. But then, one day, she claims it wasn't: Blisters began appearing all over her body, and she was suddenly in "excruciating pain."
"It felt like I was on fire," Shaw told local news station 11Alive.
Shaw was quickly diagnosed with a rare but serious skin disorder called Stevens Johnson Syndrome, in which a person's skin dies, sheds and heals itself again rapidly. She says she was kept in the hospital under a medically induced coma for five weeks after the diagnosis to allow her skin to go through the peeling process. When she awoke, she found her skin scarred, her vision poorer and her fingernails and sweat glands entirely gone.
"I never lost anybody close to me, but that's what it feels like," she said.
So, what caused these scary symptoms? According to Mayo Clinic, Steven Johnson Syndrome is often triggered by a medication or infection, and Shaw believes an incorrect dosage of the medication is what spurred her case. But even though she stopped taking it, the effects of the rare disorder aren't temporary - even now, three years after her five-week-long hospital stay, Shaw is still battling Stevens Johnson Syndrome.
A lawsuit has been filed on Shaw's behalf, and two attorneys specializing in medication error litigation are representing her in the case. Now, though, as Shaw awaits the results of the trial, she's speaking out about her experience and encouraging others to educate themselves about the potential dangers of their prescribed medications.
"I never heard of Steven Johnson Syndrome until I was in the hospital with my skin melting off of my body," Shaw told 11Alive. "It's important to know what's in your body. Be an advocate for yourself. Educate before you medicate. Know what the side effects are."
Correction: A previous version of this article claimed Lamotrigine was an antidepressant. Lamotrigine is an anticonvulsant drug that is often used with other medications to help with symptoms of depression.
You Might Also Like